Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2004, 12:36 PM EDT for Van Buren County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 12:36 PM EDT (16:36 UTC)
- Expired
- Jun 14, 2004, 1:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 10:40 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057
WUUS53 KGRR 141636
SVRGRR
MIC159-141715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 PM EDT MON JUN 14 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 115 PM EDT
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 21 MILES WEST OF SOUTH HAVEN
TO 20 MILES SOUTH OF KEELER...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KEELER AROUND 1240 PM EDT
FITZBURG...HARTFORD...COVERT AROUND 1245 PM EDT
SOUTH HAVEN...LAWRENCE...DECATUR AROUND 1250 PM EDT
TEAPOT DOME...KIBBIE AROUND 1255 PM EDT
LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4234 8631 4242 8631 4242 8578 4208 8578
4207 8623 4225 8622 4225 8638
$$
RG 93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:20 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 14, 10:20 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 AM EDT MON JUN 14 2004 .UPDATE... IMPRESSIVE SPEED MAX SEEN APPROACHING FROM THE WEST ON WATER VAPOR IMAGERY AND IN 12Z RAOB DATA. 500 MB WND SPD AT MINNEAPOLIS THIS MORNING WAS 65 KTS AND WILL BE TRANSLATING EAST INTO WRN LWR MI THIS AFTERNOON. LWR MI IS VIRTUALLY CLOUD FREE ATTM AND DEVELOPING SLY FLOW AHEAD IF APPROACHING DISTURBANCE IS SENDING 70 DEGREE DEW POINTS BACK NORTH FROM INDIANA. CAPES HAVE ALREADY CLIMBED OVER 1500 J/KG AND LIFTED INDICES ARE NEAR -6. LATEST RUC HAS LIFTED INDICES TO -9 BY 21Z. SVR THREAT INITIALLY APPEARS TO BE ACROSS THE SRN CWFA FROM CONVECTION MOVING EAST FROM SRN WI/NRN IL...BUT SUSPECT ALL OF THE AREA WILL HAVE A SEVERE THREAT ONCE THE SHORTWAVE SWEEPS IN AFTER 18Z. WOULD EXPECT CONVECTION TO DEVELOP FARTHER NORTH FROM WHERE IT CURRENTLY IS CONSIDERING THE BUILDING INSTABILITY AND APPROACHING UPPER DYNAMICS. MAIN THREAT IS DAMAGING WIND GUSTS. GOING FCST OF SHOWERS AND TSTMS LIKELY LOOKS FINE AND LITTLE CHANGE NEEDED. && .GRR...NONE. && MEADE
Hazardous weather outlook, Jun 14, 11:43 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT MON JUN 14 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150834- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1143 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE RAPIDLY EAST AT 40 TO 50 MPH ACROSS SOUTHERN LOWER MICHIGAN...SOUTH OF INTERSTATE 96...BETWEEN NOON AND 3 PM. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 75 MPH. WINDS OF THIS MAGNITUDE CAN CAUSE WIDESPREAD TREE AND POWER LINE DAMAGE. SOME CITIES IN THE PATH OF THIS LINE OF STORMS INCLUDE KALAMAZOO...BATTLE CREEK...ALBION AND JACKSON. OTHER SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MICHIGAN... ASIDE FROM THE AFOREMENTIONED LINE OF STORMS. HAIL UP TO THE SIZE OF GOLF BALLS ARE ALSO POSSIBLE IN ADDITION TO DAMAGING WINDS. THE STORM THREAT SHOULD COME TO AN END BY 9 PM THIS EVENING. THE SEVERE WEATHER IS THE RESULT OF A STRONG UPPER LEVEL DISTURBANCE MOVING EAST FROM WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF SOUTHWEST LOWER MICHIGAN ON WEDNESDAY AS A COLD FRONT TRACKS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED FOR WEDNESDAY MJS MEADE
In the hours before
Special weather statement, Jun 14, 10:46 AM EDT, 1 hour 50 minutes before
MIZ064>067-071>074-142200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1046 AM EDT MON JUN 14 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93Special weather statement, Jun 14, 12:32 PM EDT, 4 minutes before
MIZ037>040-043>046-050>052-056>059-150000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT MON JUN 14 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA AND CLINTON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 14, 11:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 14, 12:48 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 42 min |
| Jun 14, 1:06 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 39 min |
| Jun 14, 1:10 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 50 min |
| Jun 14, 1:19 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 56 min |
| Jun 14, 1:51 PM EDT | Special Marine Warning | GRR | 39 min | |
| Jun 14, 1:51 PM EDT | Special Marine Warning | GRR | 39 min | |
| Jun 14, 1:53 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 52 min |
| Jun 14, 2:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.